Florida, 2023Flood in Florida, October 9, 2023
October 9, 2023 · NWS MFL · 1 event in 1 county or zone
A stationary front across Southeast Florida led to the development of showers and thunderstorms, some with heavy rain, during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front across Southeast Florida led to the development of showers and thunderstorms, some with heavy rain, during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 9, 11:44 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 9, 11:44 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1244 PM EDT Mon Oct 9 2023
...New SHORT TERM, AVIATION, MARINE, BEACHES...
.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1241 PM EDT Mon Oct 9 2023
The stationary frontal boundary remains situated over the area
today, keeping tropical moisture locked in place in South Florida
with PWATs upwards of 2.0 inches. While ample moisture is in place,
other convective ingredients will not be present today as there
remains a good amount of dry air and warmer temperatures aloft. This
is evidenced by larger dew point depressions in the 3-4 deg C range
and 500mb temp of about -5C. At the same time, MUCAPE based on the
12Z sounding is less than 1000 J/kg with weak lapse rates. Thus,
thunderstorm chances will be extremely isolated if any at all as
storm growth will be inhibited. However, the abundance of moisture
and presence of the weak front plus daytime heating will allow for
some scattered shower development today. Similar to yesterday,
Showers will be quick-moving so even if some isolated heavier
showers develop in the area there will not be hydro concerns. In
addition, the steadier SW flow in the low-to-mid levels will likely
hamper the progression and associated wind shift with a potential
sea breeze, but the water temperatures will not differ much from the
maximum air temperatures today. Thus, this will lead to a very weak
sea breeze boundary if one develops at all. Putting everything
together, expect quick-moving scattered showers due to brisk SW flow
and with most of the heavier showers staying offshore. Temperatures
today will be in the mid to upper 80s once again.
On Tuesday, the frontal boundary will start to retrograde northwards
as high pressure ridging builds northwards from the Caribbean. This
will keep moisture levels elevated as tropical moisture continues to
advect in from the south , but with the high pressure influence rain
chances will not increase beyond the chance category (30-40%)
tomorrow and temperatures will increase by a few degrees to the
upper 80s for most areas and near 90 for some locations.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 259 AM EDT Mon Oct 9 2023
As mentioned at the tail end of the short term discussion, the
stationary front near South Florida will start to move
northward on Tuesday afternoon into Central Florida, as a weak
low pressure develops over the Western Gulf of Mexico.
This weather pattern will allow for surface winds to become more
easterly, but keep the steering flow still from the
south/southwest direction over South Florida. The weak low will
move northeast through the Northern Gulf
of Mexico and through North Florida. At the same time, a weak
tropical wave over the Central Caribbean Sea will move west
northwest and through South Florida Wednesday and Wednesday
night. These features will keep an enhanced southerly component
to the mid level flow across South Florida and lead to an uptick in
PWATs from the 2 inch mark to potentially 2.3-2.4 inches, which is
nearing the 90th percentile for this time of year. With
significant tropical moisture in place, Wednesday and Thursday
afternoons will be very wet, with scattered to numerous showers
and thunderstorms likely. At this time, biggest threats appear
to be for heavy rainfall, as slow moving storms could drop a few
inches of water in a short period time, leading to localized
flooding concerns for the non-porous east coast metro areas.
As the disturbance zips northeast into the western Atlantic,
POPs will drop closer to climb for Friday into the next weekend.
Our next potential cold front is poised to reach the area
sometime by the end of next weekend. It is a bit early to
discuss any specifics quite yet although at this time, long
range models are in decent agreement that this one could make
a clean sweep through the peninsula to dry us out.
High temperatures will generally be in the upper 80s to lower
90s to start the period, although high temperatures will rise into
the mid-90s by the middle of the week with the enhanced
southwesterly flow. Overnight lows will run in the 70s across the
area. &&
&&
.AVIATION...
(18Z TAFS)
Issued at 1241 PM EDT Mon Oct 9 2023
VFR is expected to be dominant through this TAF cycle, with a few
showers in the area potentially leading to brief lower restrictions.
Thunderstorms are not likely today, but there could be an isolated
occurrence. Winds will attempt to shift a little to the NE this
afternoon along the east coast.
&&
.MARINE...
Issued at 1241 PM EDT Mon Oct 9 2023
Winds will be shifting more northerly/northeasterly early this week
at a generally light pace. Seas of 2-4ft are expected in the
Atlantic and 2ft or less in the Gulf. Isolated to scattered shower
and thunderstorm activity is possible mainly for the Atlantic waters
still today and tomorrow, but chances increase across all waters by
the mid-to-late week as coverage should become more widespread with
an incoming disturbance.
&&
.BEACHES...
Issued at 1241 PM EDT Mon Oct 9 2023
A high risk of rip currents continues today for the Palm Beaches.
This could extend to the other Atlantic beaches as the week
progresses.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 75 88 78 89 / 30 40 30 80
West Kendall 73 89 76 90 / 20 30 30 80
Opa-Locka 74 88 77 89 / 20 40 30 80
Homestead 74 88 76 89 / 30 30 30 80
Fort Lauderdale 75 87 77 88 / 20 40 30 80
N Ft Lauderdale 75 88 77 89 / 20 40 30 80
Pembroke Pines 74 88 76 89 / 20 40 30 80
West Palm Beach 74 86 76 88 / 20 30 30 80
Boca Raton 74 88 76 89 / 30 30 30 80
Naples 73 89 76 91 / 10 10 10 60
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....Rizzuto
AVIATION...Redman
Hazardous weather outlook, Oct 9, 8:29 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
929 AM EDT Mon Oct 9 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
101330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
929 AM EDT Mon Oct 9 2023
...High Risk Of Rip Currents Beaches Of Palm Beach County...
...Isolated to Scattered Thunderstorms This Afternoon...
...Increasing Storms With Possible Heavy Rainfall Late Next Week...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Thunderstorms: A few thunderstorms will be possible this afternoon
and evening, primarily near and over the east coast metro. The
primary hazards with any storms will be lightning strikes and heavy
downpours that may result in localized flooding.
Rip Currents: A high risk of rip currents will continue across the
Palm Beaches.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Chances of thunderstorms will gradually increase across the region
through the early to middle portion of this week, likely becoming
scattered to numerous by the middle of the week. Excessive rainfall
is also possible for the second half of the week.
High temperatures will be slowly increasing through this week with
possible record highs in the mid 90s for the second half of the
week. Associated heat indices could be in the 105-110 degree range for
the second half of this week.
An elevated risk of rip currents could persist along the east coast
beaches of South Florida through early this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Miami-Dade
- When
- October 9, 2:00 PM EST to 4:00 PM EST
- Where
- Miami-Dade County, 0.71 mi NE of Biscayne Park to 1.15 mi ESE of North Bay Vlg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 25.777, -80.142
Reports of standing water 6-12 inches deep were reported in parts of Miami Beach as a result of afternoon thunderstorms producing brief, heavy rainfall. Rainfall amounts of up to 0.75 inches were estimated over a period of 1 hour.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145301.